paroxysmal tachycardia-flecainide

Hi I'm new to this site,I was put on Flecainide 100 mg 2 times a day in 2010 and all it caused me was problems! it hasn't help me not 1 bit...my heart triggers off everyday,i have dizziness,vomiting,tiredness,headaches ...I mean the works... doctors cut down the dose to 50

mg last week Friday and increased the dose back to 100 on Wednesday. Last week Monday i noticed my heart started skipping beats and went to the doctor on that Friday and found out that my heart rate has dropped to 40-60 beats a minute, i asked what can be done to elevate the heart and was told nothing because the Flecainide is to slow down the heart, I was giving an appointment to see my Cardio doctor and was told to return if i had any problems in which i did caused from that Saturday morning i left that hospital, nothing got better. Monday morning i was rushed to the emergency room with heart failure,my heart was racing,slowing down and skipping beats,the doctors stand in amazed just staring at the heart monitor and just was saying 'oh my god,look how her heart is acting'....they couldn't get a reading until my heart calm down....they couldn't give me NO TYPE OF MEDICATION for my heart...they started me on plain simple IV until Wednesday and they tried to put me back on the Flecainide and i refused to take it...my heart started up again and doctor told me that he needs me to walk an hour a day to keep my heart pumping caused my heart is fighting itself....that pill has ruined my heart. Read the side effects of Flecainide,it causes palpitations..what's good for the goose might not be good for the gander...

Last edited by

9 Replies

oldestnewest
  • Flecainide works for a lot of people on this forum, but I have tried it twice, 10 years ago and last year. On both occasions it gave me palpitations. I was taken off it straight away both times. I can't understand why you have repeatedly been given a drug that doesn't work for you and may even be making things worse, is that what you are saying? Other drugs work fine on me to one extent or another, what other drugs have they tried on you? If none, why not?

    Koll

  • Hi I am on Flecanide, twice a day 50mg I had a hard time at first, but seem to be settling down now. I also take Verapamil 120g once a day, plus water tablets, plus Isotard for Angina, Flecanide has stopped my heart racing at night, but still have a bit of trouble in day, otherwise ok now, Suzy

  • Hi sweetrizzie, welcome, what a horrid experience.

    I am not sure of what sort of help you are wanting but have the following thoughts which may be useful.

    Tachycardia followed by bradycardia (slow heartbeat) is something that seems to be quite common, I and my husband both have experience of it, so much so that my husband was fitted with a pacemaker. He was diagnosed with something called sick sinus syndrone which means the natural pacemaker of the heart isn't working properly so that he gets very peculiar rhythms. Bradycardia follows tachycardia.

    I hear that Flecainide didn't work for you but Flecainide is a great drug for me, but it is a rythm drug not a heart rate drug so I find it odd that you were prescribed it for tachycardia. It may have caused some very unpleasant symptoms but it can only have a tempory effect and is unlikely to have ruined your heart.

    I have used it as a pill in the pocket (300mg) for 6 years and am currently on 50mg x 2 day + The dreaded Bisoprolol, a beata blocker is more problematic (heartrate drug which leaves me very breathless and tired all the time). Not had any probs with Flecainide but I know that Koll had. Any effective drug will give some people side effects and may cause symptoms rather than help sooth them, it is all trial and error. Like Koll I can't understand why they would ask you to retake if it had that effect!? Have you also AFib?

    I have also been in A&E with wild variances and not received any meds, they refer to cardiology who usually will monitor you until you return to SNR, I think that is also other peoples experience of going to A&E. Flecainide for tachycardia sounds very odd, But I am not a doctor. A&E will only intervene if it becomes life threatening and then only after they bring cardiologist down for a consult. As far as I am aware there are no meds they could give you to increase your heartrate, safely and they did keep you in until things settled down.

    Are you seeing a cardiologist or a specialist Electrophysiologist? I assume so as it is unusual for a GP to prescribe Flecainide. If it is your GP he may not have the specialist training a cardiologist or EP has so ask to see one. I think you are correct to refuse to take Flecainide if it has caused these problems but you need more information from someone with specialist knowledge who is treating you.

    Is that enough? What sort of help do you want from the members of this forum? Have you tried the exercise as this seems to work for some people? Best wishes.

    Ps after rereading your post just realized you may be in US? In which case you need to translate A&E to ER.

  • Flecainide is an antiarrhythmic, that is it helps to get your heart beating regularly when it is irregular, such as with atrial fibrillation. It is not what is known as a rate control drug such as a beta blocker, which slows the heart rate down and also reduces blood pressure. Years ago I had what was known as fast-slow tachycardia, which may be what you are describing, but mine used to develop into AF, and (cutting short a long saga of misdiagnosis, etc) after an ablation I have been on a small dose of flecainide for that which is effective and causes me no side effects and for me is an excellent drug - but these things are SO individual - we are all different and need proper diagnosis and an individual solution

    Which country are you in? In the UK you need to get yourself referred to an EP, an Electrophysiologist, and the AFA and the AFA website can help you with that. If you are elsewhere, again the AFA may be able to help, or advice on this sit from someone in your own country who understands the system there. Very best of luck.

  • I can't understand why your doctors have persisted with a drug that obviously causes you problems when there are plenty of others that are more suitable, but hopefully if you're not on it you won't have the problem. You need to find an EP as people have said - I'm sure that the same sort of expert exists in the US too - and get them to assess you thoroughly. I hope you get sorted out soon!

    Lis

  • Like me, the Flecanide is not for you, I have stopped all prescribed medication for my AFib and developed a good exercise regime that keeps my heart pumping as it should and attempted to lower my alcohol intake !!. still get my weekly flutters but work through it, stick with your EP's advice. AFib is an unfortunate condition that has no set way of working and everyone will be different.

  • Sweetrizzie Hi

    I had real problems when I use flecainide. Almost immediately my heart started racing around 180 to 200 bpm, however decided to try and persevere for at least one day, hoping that my body would accept the drug. I went to the cinema as a distraction ( 12 years as a slave )

    In my case it was a 2 hr slave to tachycardia, cinema staff saw me struggling to leave the cinema, called an ambulance and soon with an ambulance's blue light flashing was on a trolly in A/E resuscitation department with electrode pads fitted ready for a cardioversion electric jolt when,fortunately my heart returned to normal rhythm.

    I spent 3 days being E.C.G. monitored in hospital, Flecainide was stopped and digoxin tried which proved beneficial

    Digoxin is not used for heart rhythm control unlike Flecanide however so far have not found a drug which is tolerated by me for rhythm control.

    At present I take 10 mg Bisoprolol and 125 Digoxin and provided I don't physically excerpt myself too much or become too physically tired I mange to prevent paroxysmal tachycardia attacks.

    I hope you are feeling better,

    The purpose of taking these drugs is to make us feel better and improve our quality of life, not the opposite.

    best wishes

  • 12 Years a Slave, great film but probably not the most calming film for those trying to cope with AF :-) . Last time it happened to me in a cinemana watching "The Guard" which I hated with a vengeance, every other word began with F. Sat through it all like an idiot and regretted it for days afterwards.

    Koll

  • I found out recently it can cause drug induced prolonged QT waves in some people at high doses..

You may also like...